Henoch-Schonlein purpura (HSP) is a small-vessel vasculi- tis caused by immune-mediated IgA deposition. It predominantly affects children and young adults and has been correlated with an infectious trigger. The possible correlation between HSP and the inﬂuenza vaccine is less known. Less than twenty cases have been reported regard- ing the development of HSP in patients having recently received the inﬂuenza vaccination.
We present two cases of two adolescent teenagers, both whom presented within a month of each other to the out- patient dermatology department at John Hunter hospital after developing a palpable, purpuric rash post-inﬂuenza vaccination.
A 17-year-old female initially presented to the Emergency Department two weeks post-inﬂuenza vaccine following an eruption of a painful, purpuric rash to both her lower limbs with further development of arthralgias within the week. Her autoimmune screen was negative however a biopsy was consistent with HSP. She was treated with pred- nisolone and her symptoms improved.
Similarly, a 16-year-old male presented with a purpuric rash, protracted abdominal pain and arthralgias one month post-inﬂuenza vaccine. His autoimmune screen was nega- tive and the diagnosis of HSP was made on biopsy. He was treated with prednisolone and dapsone, however he required three inpatient admissions for his abdominal pain over a three months period. At the time of this report, patient was still being treated with low dose prednisolone symptoms which have mostly improved.